I am an asthmatic for 12 years - Over the past 8 months I have suffered some strange and rather frightening attacks - I go numb in my face, around the mouth and my left cheek and lose the power in my arms and also experience problems with vision. At first this was diagnosed as migraine as a headache normally followed this. But recently my consultant diagnosed Hyperventilation Syndrome, being an asthmatic this did ring true for me as I believe I have never been able to breathe correctly and often suffer air hunger. However I was told to use a brown paper bag to breathe into when the symptons came on but The numbness in my face and arms last sporadically for days and come back when I am under stress or sometimes not stressed at all.
This is really getting me down and I think that is only adding to the frequency of the attacks. I had a couple of attacks in front of people and now I worry when in company that it will happen again. I also have really bad sinus and am waiting results of xrays I am also booked for an MRI. The trouble is I can't seem to believe the diagnosis, and i think this is hampering me in coping with this, I feel that the attacks were so severe, that it could hardly be something so simple. I am 34 yrs, female and smoke, I also find since this started happening I am consuming alchohol more than I should in order to help myself relax in the evening. I take ventolin, becotide 250 and serevent for asthma. Is there a link with the prescriptive drugs
and this ? Regards J.
What you describe does sound like hyperventilation. It could be worsened by excessive use of alcohol. I doubt there is any relationship to the prescription drugs. You and your asthma doctor should make sure that your asthma is well controlled. Asthma that is out of control could contribute to hyperventilation. Hyperventilation is often associated with anxiety and panic attacks. You should see a mental health professional to learn other ways of relaxing.
I have had asthma all my life . Usally my asthma only bothered me when i got sick with a cold or the flu . june 2001 i went and seen a dr about my neck hurting me . The dr gave me vioxx to take . I took this vioxx for 5 days friday-tuesday . On tuesday the shortness of breath spells started on wednesday i could not get a deep breath i had to go to the er where i was treated with a breathing treatment and given prednizone and sent home . the next day i had to to be carried by ambulance back to the er i was given a steroid shot , prednizone and a breathing treatment due to not being able to breath . The dr in the er said the vioxx had caused my lungs to go into bronical spasams. saurday night once again had to be carried to the er . Tuesday i was put in the hospital stayed in there for 6 days they did a breathing test on me and a lung scan looking for a blood clot in my lung nothing was found my oxygen was low I was out of work a month prescribed a nebulizer and i was placed on abuterol, singular and 60 mg of prednizone twice a day which caused my weight to shoot up . Since this ordeal happen to me my whole life has changed i never had to take medicine daily for my asthma . I now take anxiety medicine ,
singular,advair,aerobid,abuterol, daily for my asthma. Also i use my nebulizer 2 or 3 times a day . i now have been diagnosed with sleep apnea and sleep on a CPAP machine and take medication for a low thyroid also. I have these smothering spells and my flow meter reading is like 350 to 400 i have been dealing with this for over a year i have the same symptoms you are having
and it seems like no medicine works . i have been told i have i hyperveintalate also and have the numbenes and tingling also
and its terrifying and you never know when tese spells will start
i know what your going through.i have been battling mine now for almost 16 months
I am sorry to hear you are going through so much, I am still waiting an MRI scan - 7 weeks on a list now. Unfortunately the health system in this country is very poor. I noted that you take a lot of drugs and I wonder if maybe the link between both of our symptoms is drug related. I know Asthmatics can suffer from a disorder that has been related to some drugs. I wonder
if anyone else knows more about it? I did go through two really bad years with Asthma and was hospitilised like yourself and given copious ammounts of prendislone, ( I gained 3 stone!)
But 2 years after that my asthma has seemed to come back under control - so I hop you will be able to see the benifits soon.
I am still wondering if the treatment we received has added to
these other symtoms (symptoms). I too took singulair but gave it up after 2 years. That is when all these attacks started.
I hope you will be better. I found Yoga great for breathing and relaxing, swimming also.
Thanks for your answer I have had an MRI but no results as of yet. I also had to have a CT of the thorax as a regular chest x ray showed something - ( No results either) Although I do seem
to think that hyperventolation is causing some extra symptoms I am now convinced of Migraine probably basilar - After serious headaches my arms are very tight and numb - it normally takes 3 0r 4 days for the feeling to subside, also there is some pain
when the feeling comes back proper.
Also at this point I do have pressure in my nose like serious sinus, sneezing relieves it but I can rarely sneeze, I know now that stress is a major cause and I have decided to take it easy and try not to let stresses of work get to me. In each case my blood pressure has been raised which would probably add to the symptoms. Thanks again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.